Alert archive / Alabama / Flash Flood Warnings in 2005
Flash Flood Warning 26, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at Jun 8, 2005, 2:50 PM CDT for Jefferson County, Alabama. It was in force for 115 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2005, 2:50 PM CDT (19:50 UTC)
- Expired
- Jun 8, 2005, 4:45 PM CDT
- In force
- 115 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 41 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 3:00 PM CDT | FLASH FLOOD | Birmingham, AL | STREET FLOODING REPORTED NEAR UNIVERSITY OF ALABAMA AT BIRMINGHAM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 804 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 908 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KBMX 081955 FFWBMX ALC073-082145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 250 PM CDT WED JUN 8 2005 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL JEFFERSON COUNTY IN CENTRAL ALABAMA THIS INCLUDES THE CITY OF BIRMINGHAM * UNTIL 445 PM CDT * AT 244 PM CDT...THE PUBLIC REPORTED FLASH FLOODING OCCURRING FROM A THUNDERSTORM OVER EAST SIDE OF BIRMINGHAM...MAINLY OVER THE EASTWOOD MALL AREA. THIS STORM WILL CONTINUE TO PRODUCE VERY HEAVY RAIN AND AN ADDITIONAL 1 TO 2 INCHES COULD STILL FALL OVER THE AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIRMINGHAM AIRPORT AND THE EASTWOOD MALL AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. TO REPORT SEVERE WEATHER... CALL 1-800-856-0758. LAT...LON 3360 8683 3344 8683 3346 8669 3359 8661 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 9:44 AM CDT, 5 hours 6 minutes earlier.
Area forecast discussion, Jun 8, 9:44 AM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 944 AM CDT WED JUN 8 2005 .UPDATE... MORNING BMX SOUNDING SHOWS WE ARE A BIT WARMER IN THE LOWER LEVELS...AND A TAD COOLER IN THE MID LEVELS...COMPARED TO YESTERDAY. THERES ALSO QUITE A BIT MORE SUNSHINE...AND TEMPS ARE RUNNING FROM 3 TO 6 DEGREES HIGHER THAN AT THIS TIME YESTERDAY. WE ARE QUICKLY APPROACHING TRIGGER TEMPERATURES (MID 80S)...AND I WOULD EXPECT THE CU FIELD TO QUICKLY FILL IN WITHIN THE NEXT HOUR OR SO... FOLLOWED BY SHOWER/TSTORM DEVELOPMENT SOON AFTER. REALLY HARD TO IDENTIFY ANY BOUNDARIES THAT WOULD FOCUS THE CONVECTION -- PERHAPS A WEAK EAST-WEST TROF IN SOUTH CENTRAL ALABAMA (MEI-CSG)...THE MAKINGS OF A CLOUDY/CLEAR BOUNDARY IN THE NORTHEAST...AND POTENTIAL OUTFLOW FROM CONVECTION NEAR MSL. WILL ISSUE GRID AND ZONE UPDATES BY 1530 UTC...MAINLY TO FRESHEN UP THE FORECAST AND REMOVE MORNING WORDING. && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 61
Hazardous weather outlook, Jun 8, 1:00 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 100 PM CDT WED JUN 8 2005 ALZ011>015-017>050-082300- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 100 PM CDT WED JUN 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...(THIS AFTERNOON AND TONIGHT). SCATTERED THUNDERSTORMS WILL CONTINUE ALL ACROSS THE FORECAST AREA THROUGH 9 PM TONIGHT. ANY STRONG THUNDERSTORMS THAT MAY DEVELOP WILL HAVE THE POTENTIAL FOR PRODUCING DANGEROUS CLOUD TO GROUND LIGHTNING...WIND GUSTS UP TO 35 MILES PER HOURS...AND LOCALLY HEAVY RAINFALL. WET MICROBURST POTENTIAL: BIRMINGHAM...MODERATE. MONTGOMERY...LOW. .DAYS TWO THROUGH SEVEN...(WEDNESDAY THROUGH MONDAY). NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED AT THIS TIME. 10
In the hours before
Local storm report, Jun 8, 2:45 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT WED JUN 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 5 SSW ASHVILLE 33.77N 86.30W
06/08/2005 ST. CLAIR AL EMERGENCY MNGR
SEVERAL TREES DOWN AND BLOCKING ROAD ON HWY 231 JUST
SOUTH OF HWY 33.
&&
JSSThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 2:21 PM CDT | Severe Thunderstorm Warning | BMX | St. Clair | 24 min |
| Jun 8, 6:59 PM CDT | Flash Flood Warning | BMX | Autauga | 91 min |
Nearby
Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.